This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Hiccups With Dose Titration of Aripiprazole

Hiccups With Dose Titration of Aripiprazole

To the Editor: Hiccups are characterized by repeated, involuntary spasmodic contractions of the diaphragm and inspiratory muscles followed by sudden closure of the glottis. Hiccups may be caused by infections, gastric distension, gastroesophageal reflux, or irritation of the phrenic or vagus nerves.1

Aripiprazole is an atypical antipsychotic used in the treatment of a number of psychiatric conditions. Aripiprazole is a partial dopamine agonist-antagonist, unlike other antipsychotics that are primarily dopamine antagonists.

To our knowledge, there is only 1 case report2 of an adolescent patient whose hiccups appeared with aripiprazole dose titration. Described here is a case of an adult patient who developed hiccups with aripiprazole during dose titration.

 

Case report. A 53-year-old white woman with a long history of depression and anxiety who was treated with multiple antidepressants in the past was started on aripiprazole as an adjunctive therapy to duloxetine. She was initially started on a daily dose of aripiprazole 5 mg, which she tolerated well and resulted in some improvement of her symptoms of depression. After 4 months of treatment, the dose was increased to 10 mg/d in an effort to achieve further improvement. A week after increasing the dose, she reported acute, persistent hiccups, occurring 12-15 times per day. The frequency and intensity of the hiccups impacted her everyday life, including her sleep, which was often interrupted. The dose of aripiprazole was reduced to 5 mg, which led to a decrease in her hiccups within 3 days to 2 to 3 times per day. After 2 months at the lower dose, aripiprazole was discontinued with complete disappearance of her hiccups.

 

Hypo- and hyperdopaminergic states and serotonergic medications are implicated in the pathophysiology of hiccups.3 Dopamine antagonists are often recommended to treat hiccups. However, the partial dopamine agonist actions of aripiprazole may contribute to the etiology of hiccups. While there are cases in which aripiprazole-induced hiccups have been reported in association with brain injuries4 and hyponatremia5 and also in a patient with no predisposing factors,2 this is the only case reported in an adult in whom the development and frequency and intensity of hiccups were dose related. Clinicians should be aware that hiccups can develop with dose increases of aripiprazole and decreasing the dose could be an effective treatment.

References

1. Chang FY, Lu CL. Hiccup: mystery, nature and treatment. J Neurogastroenterol Motil. 2012;18(2):123-130. PubMed CrossRef

2. Kutuk MO, Tufan AE, Guler G, et al. Persistent hiccups due to aripiprazole in an adolescent with obsessive compulsive disorder responding to dose reduction and rechallenge. Oxf Med Case Rep. 2016;2016(4):66-67. PubMed CrossRef

3. Ray P, Zia Ul Haq M, Nizamie SH. Aripiprazole-induced hiccups: a case report. Gen Hosp Psychiatry. 2009;31(4):382-384. PubMed CrossRef

4. Yeh YW. Persistent hiccups associated with switching from risperidone to aripiprazole in a schizophrenic patient with cerebral palsy. Clin Neuropharmacol. 2011;34(4):135-136. PubMed CrossRef

5. Behere RV, Venkatasubramanian G, Naveen MN, et al. Aripiprazole-induced hyponatremia: a case report. J Clin Psychiatry. 2007;68(4):640-641. PubMed CrossRef

Meghna Mathewsa

Nikhil Mathewsa

Nishant Menona

Rabeel Ahmada

Andrea Papa-Molter, DOa

aepapa71077@hotmail.com

aPinnacle Behavioral Health Institute, Marlton, New Jersey

Potential conflicts of interest: None.

Funding/support: None.

Patient consent: Consent was received from the patient to publish this case report, and information was de-identified to protect anonymity.

Published online: November 22, 2018.

Prim Care Companion CNS Disord 2018;20(6):17l02251

To cite: Mathews M, Mathews N, Menon N, et al. Hiccups with dose titration of aripiprazole. Prim Care Companion CNS Disord. 2018;20(6):17l02251.

To share: https://doi.org/10.4088/PCC.17l02251

© Copyright 2018 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 20

Quick Links: Schizophrenia and Schizoaffective Disorders , Side Effects

$40.00

Buy this Article as a PDF

References